Six children treated with carbamazepine or valproate for benign epilepsy with centrotemporal spikes (BECT), and followed at the Hospital de Cruces, Vizcaya, Spain, had an atypical and deteriorating course during therapy and a rapid remission when antiepileptic drugs were discontinued. Patient 1 had a first nocturnal, partial oromotor seizure at age 6 years, The father had BECT in childhood. EEG showed the typical bilateral midtemporal spikes. After 2 weeks of carbamazepine therapy, seizures recurred several times a day and the EEG abnormality became generalized, with continuous spike-and-wave during slow wave sleep (CSWS). Clinically, he developed a receptive language disorder, dysarthria, drooling, and myoclonic jerks of perioral muscles. Carbamazepine was discontinued and phenytoin and clobazam substituted. Within one week, the language disorder and seizures subsided, and subsequent EEGs were either normal or showed only occasional midtemporal spikes. AEDs were discontinued at 10 years of age without seizure recurrence, and school performance was normal at age 15 year follow-up. Patient 2 developed Landau-Kleffner syndrome and behavior disturbance during treatment with CBZ, with recovery after drug withdrawal. Patient 3 suffered seizure recurrences and language disorder with CBZ, and recovered when primidone was substituted. Patient 4 had severe language deterioration, seizures and CSWS on CBZ, and normalized when clobazam was substituted. Patient 5 had seizure recurrences and CSWS during valproate therapy, worsening with increased dosage, and recovery with drug withdrawal. Patient 6 developed dementia and CSWS after 6 months therapy with CBZ and VPA, and recovered when clobazam was substituted. A combination of AED effects and the syndrome itself could be responsible for the reversible epileptic and neuropsychological deterioration observed in these cases. [1]

COMMENT. Carbamazepine-induced seizure exacerbation and valproate-induced dementia in children with BECT have been reported previously. The AED-associated worsening of symptoms and course of this epileptic syndrome is correlated with a diffuse spread of the EEG sleep abnormality, termed “continuous spike-and-wave during slow wave sleep” (CSWS). The above report emphasizes the risks involved in treating benign idiopathic partial epilepsies with carbamazepine or sodium valproate. The possible neuropsychological deterioration, with severe language disorders, including Landau-Kleffner syndrome, should be reason to withhold treatment when seizures are infrequent. It is noteworthy that phenytoin and clobazam treatment of BECT was successful and unattended by seizure exacerbation and language deterioration.